Have any of your men used Lupron shots?
Interested in more discussions like this? Go to the Prostate Cancer Support Group.
I am 65 and was diagnosed ( 1 year ago ) I get a Lupron injection every 6 months compared to many I have read get one every 3. A bit more potent I presume ( 2 to 1 ratio) . I am also on Abiraterone and prednisone. What some call hot flashes , I call heaters, as they can pop up at any given moment and cause instant sweats. Also developed some serious muscle pain in the very large muscles in my back. I have also experienced drops in blood pressure ( vagal nerve response ) that causes my blood pressure to go as low as 40/20 and have got hauled out of my home and public places by ambulance 4 or 5x in the last 9 months !! Very unpleasant near death experiences !! BUT , I’m still alive and wouldn’t be now if not for the meds !!
1 week after my diagnosis I was unfortunate enough to slip on my outside deck steps and my leg actually went under the steps and all my weight came down and I Cracked my Femur right IN HALF right above my knee !! Uh, I have felt many types of nasty pain ( horrible back pain for one ) in my life BUT never anything even remotely close to this type of pain !! Doctors use a scale of 1 to 10 to rate pain. This pain went so far over a 10 that if I say it was a 100 on a pain scale I may be low !! I was in a Medical Center hospital for 2 weeks with a broken leg that required traction and major surgery that left me with a 3 foot titanium rod and more screws than a box of screws in my leg and knee !!
Very aggressive cancer and a broken femur all in one week !!! Murphy’s Law : Anything that can go wrong will go wrong !! Lucky me ✌️
Jump to this post
Wow fuzzy123. You have been through a lot. Prayers for your recovery.
I have been on the Lupron shots for 16 months (@3 mo. intervals). Also with pain in my legs. I was in the ER twice last week due to the pain. They did a CT of my lumbar area but it didn’t show anything wrong. My chiropractor ordered an MRI and it showed a cyst impinging on my spine/nerves. Neurosurgeon appointment is still a week out.
I had assumed my pain was due to the Lupron. I’m glad I kept exploring the cause.
Blessings for your recovery.
I am a woman who knew a man with the disease. Two weeks after getting Leuprolide he had fractures and was dead 2 weeks after that. It was a terrible death.
The situation was far different from yours however. He was being seen at the VA, where they didn't discover it tll his PSA was 409 That's not a typo, FOUR HUNDRED AND NINE. What the doctor had told us the day before, when they decided to test his PSA after who knows how long not testing – after he died I was denied access to old records – he explained that they didn't test in older men because "the treatment is as bad as the disease" and "it will grow slowly and he'll die of something else.' When he called back the next day to report 409, he said he'd had other patients with number that high and "it still grows slowly and they die of something else."
I was so deer-in-headlights I didn't bother to say "What? You let other people's PSA's get to 409? What's wrong with this place?"
I also had a brief thought that if they missed the cancer, why were we staying with them to treat it. But this was late 2020, Covid made everything so crazy.
Two weeks later they'd arranged for a scan – it was going to be mid-January, that's how cavalier they were about the whole thing, but I asked for a day we were going up there way – they did a scan but without waiting for the results injected what I think must have been like Lupron, it's called Leuprolide. The doctor explained the only side effect was hot flashes. I think I said "well if that's the only side effect why not test men so they know sooner." Oh, I did ask about the rectal exam. The response was "We don't do that in guys his age either."
Here's the thing that might be relevant to you, even if not old: I think they made a mistake – well they made MANY mistakes but this one in particular – after the scan we went for this scheduled first injection. So they didn't know there were metastases throughout body including hips and spine and I guess legs. From what I read way way too late – long after the patient's death, I was still trying to figure things out – the Leuprolide can cause fractures, and maybe this is more apt to happen if there are already metastases. What they did know was he had osteoporosis, and apparently you're supposed to take one of the osteoporosis drugs if you're getting these anti-testosterone drugs. They didn't tell us any of this and I at that point didn't do research. That was also the weird part, I usually do so much research when told someone has cancer. They put it as such a non-worrisome disease initially. And then, even the day after the scan, when the doctor called and said it was "extensive," and asked said he thought we should discontinue the patient's Eliquis, I said "Why? You said it would grow slowly and he'll die of something else." He did not say "You don't understand, it's already grown and you have to plan his death." What he said was "Ok We'll see." He never called to find out how the patient , who had been sleeping during that call, felt about his terminal diagnosis. He never called to see if he even KNEW about it, if I'd had the courage to tell him. I had not. I was stuck at "it will grow slowly and he'll die of something else."
I know this is TMI in terms of your question but when I go over the many mistakes I made in this horror story one is not checking on the Leuprolide, finding out that you should get the scan results first, finding out that you might need to take osteoporosis drugs _as horrible as THEY are, the very thing I want to avoid for myself — just so it doesn't make things worse. Oh, in the "progress notes" I did get – I was health care POA so until death I got all records — they wrote something like "urology doesn't think the Leuprolide caused the fractures." Well, duh, of course they would say that. They also said, incredibly, "followed regularly by urology for metastatic prostate cancer," when they had totally missed it until the month before death, so you know how much you can trust what doctors say.
At one point after his death I was talking to a friend who works in an administrative job in our local hospital (the place I will forever wish I took my friend to when his leg started bothering him). She explained that the reason this happened was there was a mantra in medicine about prostate cancer "men die with it not of it." If anyone had said that to me – I guess the doctor was with his "it will grow slowly and he'll die of something else" – but put the way my friend did , I would have known it was insane and said for the prior 20 years "test him anyway, we'll decide whether or not to treat it."
So now I tell everyone, "men-die-with-it-not-of-it" are the seven most dangerous words in medicine. Do not believe them and never stop getting tested.
Yes, had great results with Zytiga (aberitone) and Eligard, ( lupron). My PSA went from 60 to < 0.04 in 2 months and to < 0.02 in 6 months. Great mental boost, to have doctors tell you that the cancer is undetectable. Had RALRP done 10 days ago, another mental boost, just too have everything taken out. 50% chance it will come back. Take all the mental boosts you can. This is not going away anytime soon.
I will be 66 this year.
We are taking the same pills but I'm getting Eligard every 3 months. I ended Chemotherapy last October. What I wanted to tell you is about 2 weeks ago I started medicine for the flashes its called Venlafaxine, it helps about 70% of the people that takes it
It really has helped me.
Best of luck to all of us to survive this fight
Sorry about what you went through
At 78 with stage 4 in my L1 and L2 now on Xtandi daily and Xgeva and zolodex shots 3 months I had L1 radiated in 2020 1 inch taken out
My oncologist first says sugar does not feed PC and having wine in limitation 2 glasses a day is perfectly fine Chardonnay is my only drink, but I add 2 ice cubes and enjoy it just as much
be close to Our Lord
I feel great PSA back to 1,7 from 9.8 just before Xtandi started Prognosis is good as even if Xtand stops working there are several other new medicines
Be positive always and pray every chance you can I love daily Mass Its my first appointment of the day Get up, get shaved, get out, get going
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In